This section provides information about current safety issues associated with herbal medicines.
- Advice to manufacturers, suppliers and practitioners of herbal medicine
It would be helpful if you could note information about each safety issue and follow any advice or requests which are made to protect public safety.
- Advice to consumers
On any issue where no specific advice is given to consumers please follow this general advice if you are currently taking the product:
- you are advised to discontinue use and consult your pharmacist or doctor
- when speaking to your doctor of pharmacist you may find it helpful to take a copy of this MHRA advice about the product with you
- you should continue to take any medication prescribed by your doctor.
In 2008 the Herbal Medicines Advisory Committee, (the body that provides independent expert advice to the Government on herbal medicines) asked the MHRA to make available an updated summary document: Public Health Risk with Herbal Medicines: an Overview (782Kb) (July 2008). The aim of doing this is to promote wider understanding of herbal safety issues.
Latest herbal safety updates
The MHRA has recently become aware that an unlicensed herbal product, Zheng tian wan, containing Aconite, a prescription only medicine, is being marketed and prescribed by Traditional Chinese Medicine (TCM) practitioners for the treatment migraine.
19 Feb 2013 | Hong Kong Department of Health issues warnings about Traditional Chinese Medicines (TCM) found to contain heavy metals
The Hong Kong Department of Health has issued warnings about Traditional Chinese Medicines found to contain heavy metals.
30 Jan 2013 | Danish Medicines Authority issues warnings about slimming products containing undeclared pharmaceuticals
The Danish Medicines Agency have issued a warning not to use the following slimming products.
The Irish Medicines Board has issued a warning for Equyfiam Cream which contains an undeclared active ingredient.
Health Canada have issued a recall from the Canadian market after testing found levels of arsenic that exceed limits allowed by Health Canada.